Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 53, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 24, 2002, 3:49 PM CDT for Cottle County, Motley County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2002, 3:49 PM CDT (20:49 UTC)
- Expired
- May 24, 2002, 4:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
Counties Cottle County, TX, Motley County, TX
The radar
The Lubbock radar (KLBB), 126 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 8.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 527 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1568 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 423 m²/s²
- 0-3 km storm-relative helicity
- 435 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 242049 SVRLBB TXC101-345-242145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 348 PM CDT FRI MAY 24 2002 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COTTLE COUNTY IN NORTHWEST TEXAS THIS INCLUDES PADUCAH... MOTLEY COUNTY IN NORTHWEST TEXAS * UNTIL 445 PM CDT * AT 347 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF QUARTERS OR LARGER 15 MILES WEST OF DELWIN...OR ABOUT 12 MILES SOUTHEAST OF MATADOR...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... DELWIN... PADUCAH... CEE VEE... A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 1 2 9 0. LAT...LON 3384 10081 3384 10027 3431 10024 3431 10053
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:50 AM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, May 24, 11:50 AM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1150 AM CDT FRI MAY 24 2002 SURFACE ANALYSIS AT 16Z REVEALS COLD FRONT LOCATED FROM SOUTH OF GAGE TO NEAR AMARILLO TO TUCUMCARI. FRONT SHOULD MOVE VERY LITTLE THIS AFTERNOON DUE TO DEVELOPMENT OF SFC LOW NORTH OF LUBBOCK. TROF AXIS WAS BISECTING CWFA...LOCATED FROM THE SOUTHEAST TX PANHANDLE INTO THE PERMIAN BASIN...WHILE THE DRYLINE WAS LOCATED JUST EAST OF THE TX/NM BORDER. WILL UPDATE ZONES TO REFLECT A VARIETY OF WIND DIRECTIONS OCCURRING ACROSS THE CWFA DUE TO TROF AND SFC LOW. VERY FAVORABLE CONDITIONS SETTING UP FOR SEVERE WEATHER LATER THIS AFTERNOON AND EVENING...MAINLY OVER EASTERN SECTIONS OF THE AREA. DRYLINE EXPECTED TO MIX NEAR I-27 CORRIDOR THIS AFTERNOON WITH MAXIMUM CONVERGENCE TO OCCUR NEAR DRYLINE/TROF/FRONT INTERSECTION BETWEEN TULIA AND CHILDRESS. SEE LATEST SWODY1 FROM SPC FOR DETAILS. .LUB...NONE. SGE
In the hours before
Special weather statement, May 24, 12:05 PM CDT, 3 hours 44 minutes before
TXZ021>044-241930- AREA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1205 PM CDT FRI MAY 24 2002 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHEASTERN PANHANDLE AND THE LOW ROLLING PLAINS. THIS AREA IS NEAR AND EAST OF A BRICE TO MATADOR TO ASPERMONT LINE. THERE IS A SLIGHT RISK A SEVERE THUNDERSTORMS ACROSS THE CENTRAL SOUTH PLAINS AND PORTIONS OF THE SOUTHERN PANHANDLE. THIS AREA IS NEAR AND EAST OF A DIMMITT TO TAHOKA LINE. LATE THIS MORNING A COLD FRONT WAS LOCATED ACROSS THE TEXAS PANHANDLE NEAR A LINE FROM TUCUMCARI NEW MEXICO TO AMARILLO TO GAGE OKLAHOMA. A TROUGH OF LOW PRESSURE WAS LOCATED FROM NEAR A QUITAQUE TO TAHOKA LINE. THIS TROUGH WILL LIKELY BECOME THE EASTERN EXTENT OF THE DRYLINE LATER THIS AFTERNOON. IN ADDITION...A LOW PRESSURE CENTER IS EXPECTED TO STRENGTHEN SOMEWHERE BETWEEN LUBBOCK AND CHILDRESS THIS AFTERNOON...STALLING THE PROGRESS OF THE FRONT AND KEEPING A GOOD AMOUNT OF MOISTURE ACROSS THE LOW ROLLING PLAINS. FINALLY...A STRONG UPPER LEVEL STORM SYSTEM MOVING ACROSS THE ROCKIES INTO THE CENTRAL PLAINS WILL ENHANCE THE POSSIBILITY OF THUNDERSTORM DEVELOPMENT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE ACROSS THE SOUTHEASTERN PANHANDLE WHERE THE CONVERGENCE OF LOW LEVEL WINDS AND THE AMOUNT OF LOW LEVEL MOISTURE WILL BE MAXIMIZED. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE FURTHER SOUTH ALONG THE DRYLINE. EAST OF THE DRYLINE...LOW LEVEL WINDS ARE EXPECTED TO REMAIN SOUTHEAST TO SOUTH WHILE ATMOSPHERIC INSTABILITY WILL BE VERY HIGH. THESE FACTORS WILL CONTRIBUTE TO THE LIKELIHOOD OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES. FURTHER WEST...ENOUGH MOISTURE AND INSTABILITY MAY BE PRESENT ALONG OR BEHIND THE SOUTHWARD MOVING COLD FRONT LATER THIS EVENING FOR THUNDERSTORM DEVELOPMENT ACROSS THE NORTHERN SOUTH PLAINS OR SOUTHERN PANHANDLE. IF STORMS FORM IN THIS AREA...THEY ALSO WILL HAVE SOME POTENTIAL FOR PRODUCING LARGE HAIL AND DAMAGING WINDS. THESE THUNDERSTORMS WOULD MOVE SOUTH WITH THE FRONT EXPANDING THE SEVERE POTENTIAL SOUTHWARD INTO THE SOUTH CENTRAL SOUTH PLAINS. SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND TONIGHT.
Special weather statement, May 24, 2:49 PM CDT, 1 hour before
TXZ025-026-031-032-037-038-043-044-250200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 249 PM CDT FRI MAY 24 2002 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH WHICH WILL BE IN EFFECT UNTIL 900 PM FOR THE FOLLOWING COUNTIES... CHILDRESS...COTTLE...DICKENS...HALL...KENT...KING...MOTLEY AND STONEWALL. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS...AND LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION...OR RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:23 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 52 min |
| May 24, 3:28 PM CDT | Severe Thunderstorm Warning | LUB | Dickens | 47 min |
| May 24, 4:12 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 63 min |
| May 24, 4:15 PM CDT | Severe Thunderstorm Warning | LUB | Dickens | 45 min |
| May 24, 4:39 PM CDT | Severe Thunderstorm Warning | LUB | King | 66 min |
| May 24, 4:41 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 49 min |
| May 24, 4:44 PM CDT | Severe Thunderstorm Warning | LUB | Kent | 46 min |
| May 24, 5:06 PM CDT | Severe Thunderstorm Warning | LUB | Dickens | 24 min |
| May 24, 5:15 PM CDT | Severe Thunderstorm Warning | LUB | Childress | 30 min |
| May 24, 5:17 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 43 min |
| May 24, 5:21 PM CDT | Flash Flood Warning | LUB | Childress | 114 min |
| May 24, 5:46 PM CDT | Severe Thunderstorm Warning | LUB | King | 44 min |
| May 24, 6:32 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 58 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.